High Wind, Kane
- When
- March 16, 3:19 PM CST
- Where
- Kane forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.939, -88.429 (the zone’s center; the record gives no point)
High winds developed across northern Illinois during the afternoon of March 16th. A wind gust to 59 mph was measured at the Sugar Grove Airport (ARR).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
High winds developed across northern Illinois during the afternoon of March 16th. A wind gust to 59 mph was measured at the Sugar Grove Airport (ARR).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 16, 1:56 PM CST, 1 hour 23 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
256 PM CDT Sat Mar 16 2024
.KEY MESSAGES...
- West to northwest winds with strong gusts of 30 to 40 mph are
expected to continue through the early evening, diminishing
overnight.
- Relatively cooler temperatures are expected Sunday and Monday
with periods of wind chills in the teens to twenties and
flurries.
- Temperatures warm back into upper 40s to lower 50s Tuesday
onward with the next chance for region-wide precipitation
toward the end of next week.
&&
.DISCUSSION...
Issued at 256 PM CDT Sat Mar 16 2024
Through Sunday Night:
The winds that are currently out of southwest will continue to
rotate to the west and eventually northwest this evening. Winds
are gusting between 35 to 40 mph. Strongest gusts are expected
to slowly diminish through the evening, but there is lower
confidence on the exact timing for when they taper off. With the
surface front entering northern Illinois at the time this
discussion was published, cold air advection behind the front
will keep the stronger gusts around through at least sunset.
Relative humidities are hovering in the 40 percent range, though
it would not be surprising if there are some localized spots
that may drop into the upper 30s this afternoon. The enhanced
risk for brush fires remains through at least sunset, but
humidity should recover overnight.
The cold air moving down behind the front will drop temperatures
on Sunday morning below freezing, with only the city remaining
with a chance to stay above freezing. Though winds will
diminish, they will still be enough to create wind chills in the
teens and twenties into Sunday morning. The next upper level
wave will move southward from Canada later on Sunday morning
with a strengthening upper level jet helping to provide an area
of enhanced lift. Steepening low-level lapse rates within the
cold air advection regime would provide the potential for snow
showers Sunday afternoon and early evening. However, the main
issue that models have struggled with this wave over several
runs is the low level moisture field. The HRRR and the RAP have
been noticeably colder and more moist, while most other models
have struggled to find enough moisture to suggest any precip at
all. The forecast was updated to keep the slight chance for a
snow shower (maybe more graupel then snow), but it would like be
for a short duration, with light flurries perhaps being the
more dominant precip type. Additionally, if it does snow,
pavement temperatures will likely remain above freezing limiting
the threat for any accumulation. As Sunday night approaches and
the main front moves south and east of the area, persistent
northwest winds with lake induced instability and equilibrium
levels to 8000 ft offer the potential for lake effect snow over
Northern Indiana. While the best chances remain to the east,
Porter County has the best chance (15 to 25 percent) for light
lake effect snow accumulations into Monday morning.
Monday through Saturday:
As the upper level trough finally moves to the east, high
pressure will start to grow over the Southern Plains. Northerly
flow will help keep temperatures cool through Monday with
another chilly night where wind chills could once again drop
down to the high teens and low 20s. Models are still suggesting
a weak short wave trough moves over on Tuesday, but moisture
profiles look far too dry to result in any precipitation. Low
level winds will switch around to the southeast midweek
allowing a bit more warm air advection and help bring
temperatures back up into the seasonal norm, if not slightly
above.
Ensemble models are suggesting the an upper level low that is
currently over desert southwest will slowly eject eastward by
the middle of the week. Most models show this wave weakening as
it moves east, but are disagreeing with its track. Euro
favoring a southern movement has a drier forecast, whereas the
GFS has it moving just north enough with modest moisture
advection to provide another chance for rain late Thursday into
Friday with even a chance of snow mixed in Thursday night.
DK
&&
.AVIATION /18Z TAFS THROUGH 00Z MONDAY/...
Issued at 1233 PM CDT Sat Mar 16 2024
The primary aviation weather concerns through the 18Z TAF period are
as follows:
* Gusty westerly winds through the period
* A potential for flurries or light snow showers Sunday afternoon
Winds out of the west will continue to regularly gust into the 25-30
kt range through the afternoon with occasional gusts to 35 kt. Winds
will gradually subside some through the evening but are expected to
continue gusting to 20-25 kt through the overnight. The WNW winds
will maintain that momentum through the day on Sunday.
Sunday afternoon, there exists a potential for some light snow.
Confidence revolving around this potential is rather low with most
model guidance suggesting we actually avoid the snow altogether.
However, the signal for flurries or even a period of full on snow
showers was too present to ignore, so the potential was highlighted
with a prob30 for the time being. While the potential appears to
exist throughout the afternoon and even into the evening, the best
bet for seeing snow looks to be mid-late afternoon. Should true snow
showers take hold, periods of MVFR vsbys will be possible.
Otherwise, we're expecting VFR throughout the period.
Doom
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Warning until 7 PM CDT this evening for Winthrop Harbor
IL to Gary IN.
Small Craft Advisory from 7 PM this evening to 7 AM CDT Sunday
for Winthrop Harbor IL to Gary IN.
Small Craft Advisory until 4 PM CDT Sunday for Gary to Burns
Harbor IN-Burns Harbor to Michigan City IN.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 317 PM CDT Sat Mar 16 2024 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-172030- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 317 PM CDT Sat Mar 16 2024 /417 PM EDT Sat Mar 16 2024/ This Hazardous Weather Outlook is for portions of north central Illinois...northeast Illinois and northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Elevated Fire Weather Risk through early this evening. Limited Non-Thunderstorm Wind Risk. DISCUSSION... West winds will gust to 40 mph through the afternoon, diminishing after 5PM. The combination of the gusty winds and dry conditions will also result in an elevated risk for the spread of brush fires this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-172030- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 317 PM CDT Sat Mar 16 2024 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Gale force winds and or very hazardous waves through 7 PM. Hazardous conditions for small craft are likely this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday through Tuesday... Hazardous conditions for small craft are likely. Friday... Hazardous conditions for small craft are likely. DK Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162207.